Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 3, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Apr 6, 1997, 1:40 PM EDT for Cheboygan County, Otsego County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 1997, 1:40 PM EDT (17:40 UTC)
- Expired
- Apr 6, 1997, 2:40 PM EDT
- In force
- 60 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
Counties Cheboygan County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 40 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 782 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KAPN 061740 RRA
SVRAPN
MIZ538-MIC031-137-143-061840-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
140 PM EDT SUN APR 6 1997
* SEVERE THUNDERSTORM WARNING FOR
CHEBOYGAN COUNTY - NORTH LOWER MICHIGAN
OTSEGO COUNTY - NORTH CENTRAL LOWER MICHIGAN
ROSCOMMON COUNTY - NORTH CENTRAL LOWER MICHIGAN
* UNTIL 240 PM EDT
* SOME TOWNS AFFECTED
CHEYBOYGAN
GAYLORD
HOUGHTON LAKE
* AT 135 PM EDT RADAR INDICATED A BROKEN LINE OF SEVERE
THUNDERSTORMS FROM CHEYBOYGAN TO GAYLORD TO HOUGHTON LAKE.
MOVING NORTHEAST AT 65 MPH.
* THE STORMS WILL BE AT A ROGERS CITY TO WEST BRANCH LINE BY 105 PM
EDT.
SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS ALONG
WITH DESTRUCTIVE HAIL. WHEN A SEVERE THUNDERSTORM APPROACHES...
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME.
JAH/BHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 11:56 AM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Apr 6, 11:56 AM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1155 AM EDT SUN APR 6 1997 VERY BRIEF AFD WITH ALL OF THE WEATHER GOING ON. QUICK MOVING AREA OF SHOWERS W/ ISOLD TSTMS MOVING THRU WRN PART OF FA MOVG NE AT 60 MPH. LATEST SFC OBS INDICATE TEMPS ARE AOA PREV FCSTD MAXES...SO HAVE BUMPED UP HIGHS IN ALL ZONES TO ACCOUNT FOR THIS. WNDS HAVE BEEN SO FAR IN THE BREEZY CAT (15-25 MPH) BUT BEHIND THE CDFNT THEY SHD INCR TO 20-30 MPH W/ HIR GUSTS. GUSTS AS HIGH AS 40-50 MPH NOT OUT OF QUESTION IMMEDIATELY ALG LEADING EDGE OF SHWRS ESPECIALLY. WL HOLD OFF ON HIGH WIND ADVISORY FOR NOW...BUT WL KEEP IN MIND. SSW STREAMLINE PLOT SHOWS STRONGEST WNDS WELL TO SOUTH OF LOW AND SHD STAY SOUTH OF FA. WNDS AT SAME LATITUDE AS APX FA ARE SLIGHTLY WEAKER. LATEST CONVECTIVE OUTLOOK HAS ERN LWR MI AND ERN UPR IN SLGT RISK FOR SVR...WITH MAIN THREAT BEING HIGH WNDS BEING MIXED DOWN. BDRY LYR AND H850 WNDS ARE VERY HIGH (50+ KNTS). FLOOD WATCH TO CONTINUE...UNTIL COLDER AIR GETS HERE AND SLOWS DOWN SNOWMELT. DISCUSSION WITH ALPENA CO AREA MANANGER HAS LEAD ME TO BELIEVE THAT SNOWMELT IS PRIMARY THREAT FOR TDA AND NOT RAINFALL... THOUGH LOCALLY HIR AMNTS MAY BE SEEN. OVERALL EXPECT 0.1 TO 0.2 INCH AMNTS. SPRIGGS
In the hours before
Special weather statement, Apr 6, 1:26 PM EDT, 14 minutes before
MIZ016>036-041-042-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 126 PM EDT SUN APR 6 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN: EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA LEELANAU BENZIE GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA MANISTEE WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC A STRONG COLD FRONT WILL BE PUSHING ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON...CREATING LINES OF SHOWERS AND THUNDERSTORMS. CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS...ESPECIALLY ONES PRODUCING WINDS IN EXCESS OF 55 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. REMEMBER...A SEVERE THUNDERSTORM WATCH REMEMBERS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN TO LATER STATEMENTS AND POSSIBLE WARNINGS. SPRIGGS
Special weather statement, Apr 6, 1:27 PM EDT, 13 minutes before
MIZ016>036-041-042-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 126 PM EDT SUN APR 6 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT FOR ALL OF NORTHERN LOWER MICHIGAN UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES IN NORTHERN LOWER MICHIGAN: EMMET CHEBOYGAN PRESQUE ISLE CHARLEVOIX ANTRIM OTSEGO MONTMORENCY ALPENA LEELANAU BENZIE GRAND TRAVERSE KALKASKA CRAWFORD OSCODA ALCONA MANISTEE WEXFORD MISSAUKEE ROSCOMMON OGEMAW IOSCO GLADWIN ARENAC A STRONG COLD FRONT WILL BE PUSHING ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON...CREATING LINES OF SHOWERS AND THUNDERSTORMS. CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS...ESPECIALLY ONES PRODUCING WINDS IN EXCESS OF 55 MPH AND HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. REMEMBER...A SEVERE THUNDERSTORM WATCH REMEMBERS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN TO LATER STATEMENTS AND POSSIBLE WARNINGS. SPRIGGS
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 1:26 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Missaukee, Roscommon | 49 min |
| Apr 6, 1:40 PM EDT | Severe Thunderstorm Warning | APX | Roscommon | 60 min |
| Apr 6, 1:44 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Kalkaska | 61 min |
| Apr 6, 1:44 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 61 min |
| Apr 6, 1:44 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 61 min |
| Apr 6, 2:39 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Montmorency | 46 min |
| Apr 6, 2:44 PM EDT | Severe Thunderstorm Warning | APX | Oscoda | 31 min |
| Apr 6, 2:48 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 32 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.